Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 121, NWS Dodge City, KS

May 27, 2017Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 27, 2017, 1:19 AM CDT for Trego County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 1:19 AM CDT (06:19 UTC)
Expired
May 27, 2017, 2:15 AM CDT
In force
56 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
70.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 145 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:52 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1857 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

958 
WUUS53 KDDC 270619
SVRDDC
KSC195-270715-
/O.NEW.KDDC.SV.W.0121.170527T0619Z-170527T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
119 AM CDT SAT MAY 27 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Trego County in west central Kansas...

* Until 215 AM CDT

* At 118 AM CDT, a severe thunderstorm was located 4 miles north of
  Collyer, or 6 miles northeast of Quinter, moving east at 30 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Wakeeney, Collyer and Voda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3899 9960 3904 10015 3913 10015 3913 9960
TIME...MOT...LOC 0618Z 276DEG 25KT 3910 10012 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

JJOHNSON
3 follow-up statements
088 
WWUS53 KDDC 270637
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
137 AM CDT SAT MAY 27 2017

KSC195-270715-
/O.CON.KDDC.SV.W.0121.000000T0000Z-170527T0715Z/
Trego KS-
137 AM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHERN TREGO COUNTY...

At 136 AM CDT, a severe thunderstorm was located 4 miles northeast of
Voda, or 5 miles northwest of Wakeeney, moving east at 30 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Wakeeney, Collyer and Voda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3899 9960 3904 10015 3913 10015 3913 9960
TIME...MOT...LOC 0636Z 276DEG 25KT 3909 9996 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
 
$$

JJOHNSON
363 
WWUS53 KDDC 270645
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
145 AM CDT SAT MAY 27 2017

KSC195-270715-
/O.CON.KDDC.SV.W.0121.000000T0000Z-170527T0715Z/
Trego KS-
145 AM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHEASTERN TREGO COUNTY...

At 145 AM CDT, a severe thunderstorm was located 3 miles north of
Wakeeney, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wakeeney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3899 9960 3903 10001 3913 10007 3913 9960
TIME...MOT...LOC 0645Z 276DEG 25KT 3908 9988 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

JJOHNSON
979 
WWUS53 KDDC 270658
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
158 AM CDT SAT MAY 27 2017

KSC195-270715-
/O.CON.KDDC.SV.W.0121.000000T0000Z-170527T0715Z/
Trego KS-
158 AM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHEASTERN TREGO COUNTY...

At 158 AM CDT, a severe thunderstorm was located 5 miles north of
Ogallah, or 7 miles northeast of Wakeeney, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Trego County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3901 9982 3913 9987 3913 9960 3899 9960
TIME...MOT...LOC 0658Z 276DEG 25KT 3907 9976 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:34 AM CDT, 45 minutes earlier.

Area forecast discussion, May 27, 12:34 AM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1234 AM CDT Sat May 27 2017

...Updated aviation section...

.SHORT TERM...(This evening through Saturday)
Issued at 304 PM CDT Fri May 26 2017

Focus in the near term is on convective chances this evening and
during the overnight. Broad surface high pressure across the
Northern Plains into Kansas today is slowly giving way to lee side
troughing/cyclogenesis over southeast Colorado. Convective allowing
models this afternoon continue to develop discreet storms across the
Raton Mesa region, with eastward propagation into southwest Kansas by
early this evening, leaving the major uncertainty lying in how far
east any of this convection may reach and the duration of it's
severe mode. Large hail and damaging will be the primary threats
with any storms.

The forecast area will again be completely post frontal on Saturday,
with any convection being relegated to initiation over the more
upslope high terrain regions of south central CO. Temperatures will
not rise as warm Saturday afternoon with the northern reaches only
the low 70s.

.LONG TERM...(Saturday night through Friday)
Issued at 304 PM CDT Fri May 26 2017

A developing ridge over the western states heading into next week
will place western KS in general northwest flow limiting the
coverage of organized severe convection through mid week. Cyclonic
flow across the northern plains with broader zonal flow farther
south maintains a near climatology pattern over the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1230 AM CDT Sat May 27 2017

A cold front will move through the area shifting southeasterly
winds to more of a northerly direction this afternoon. Gusts over
20 knots are also expected this afternoon into the early evening
hours. Lower portions of the atmosphere will become saturated
behind this front leading to MVFR to IFR conditions. A few
thunderstorms can not be ruled out around the HYS terminal this
morning into the afternoon hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  81  52  78 /  10  10  10   0
GCK  56  77  50  77 /  10  20  20   0
EHA  55  78  50  76 /  10  20  30   0
LBL  57  82  51  77 /  10  20  20   0
HYS  59  73  52  77 /  50  50  10   0
P28  62  87  56  80 /  10  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Hovorka_42
Hazardous weather outlook, May 26, 3:27 AM CDT, 21 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
327 AM CDT Fri May 26 2017

KSZ030-031-043>046-061>066-074>081-084>090-270830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
327 AM CDT Fri May 26 2017 /227 AM MDT Fri May 26 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will be possible across western Kansas
late this afternoon into this evening then sliding into central
Kansas tonight. The strongest storms will be capable of producing
hail over an inch in diameter and winds over 60 mph. An isolated
tornado can not be ruled out across western Kansas.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms will be possible Saturday. These storms do
not look to be severe at this time.

Thunderstorms will be possible next Tuesday and Wednesday. It is
too early to tell if any of these storms will be severe.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 26, 9:27 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
927 PM CDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             8 N DODGE CITY          37.88N 100.03W
05/25/2017  E2.00 INCH       FORD               KS   PUBLIC

            THIS IS A CORRECTION FROM YESTERDAYS HAIL
            REPORT FOR THIS LOCATION.

&&

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:21 AM CDTTornado WarningDDCTrego39 min
May 27, 1:56 AM CDTTornado WarningDDCEllis, Trego34 min
May 27, 2:05 AM CDTTornado WarningDDCNess, Trego40 min
May 27, 2:11 AM CDTSevere Thunderstorm WarningDDCEllis, Trego49 min
May 27, 2:40 AM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego35 min
May 27, 3:13 AM CDTSevere Thunderstorm WarningDDCEllis, Rush22 min
May 27, 3:41 AM CDTSpecial Weather StatementDDCTrego34 min
May 27, 4:38 AM CDTSpecial Weather StatementDDCEllis67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.